Frequently Asked Questions

Q. I’ve heard that taking too much Tylenol can harm the liver. How much is too much?

A. It’s true that too much acetaminophen—the active ingredient in Tylenol—can cause liver damage. People who are healthy can usually take up to 4,000 milligrams a day. However, those who are frail or elderly or whose liver is not working well should take no more than 2,000 milligrams per day. It’s important to talk to members of your health care team who will advise you about your particular situation and the dose that is safe for you.

Carefully check the labels on bottles of acetaminophen pills. Some “extra-strength” formulations contain 500 milligrams per tablet. If you are taking other medications, check to see whether they also contain acetaminophen. Some drugs, such as Percocet or Vicodin, contain a combination of both an opioid and acetaminophen, which you need to factor into your daily tally. Even some cough and cold medications contain acetaminophen. Your total intake of acetaminophen from all sources should not exceed the dose your health care team has recommended.

Q. My husband resists taking his pain relievers until the pain becomes excruciating. I keep trying to tell him that he should take his medication regularly to get a jump on the pain before it becomes unbearable, but I can’t seem to get through to him. What can I do?

A. Sit down with him and try to find out why he doesn’t want to take his pain relievers. People often have false beliefs about pain medications: “If I take my medication now, it won’t work later.” “If I take opioid drugs, I’ll become an addict.” Once you identify the concern, you and your husband’s doctor or nurse practitioner can address it with him. For example, your husband may need reassurance that even if a particular drug stops working, there are a number of other pain-relieving drugs and different ways of delivering them. If his pain persists, his health care team can tailor these drugs and methods to his needs.

If your husband fears addiction, his health care team can explain that addiction among drug abusers is a psychological dependence on a drug. This is different from needing drugs to relieve physical pain caused by cancer. Someone with no history of substance abuse is unlikely to misuse medications prescribed for pain. In addition, your husband’s doctor or nurse practitioner will be monitoring him to make sure that his pain is controlled and he is not running into difficulty with his medications.

Q. I have had a tingling and numbness in my feet for a long time, and it seems to have gotten worse since I had chemotherapy with Taxotere (docetaxel). What kind of medications might help me?

A. What you are experiencing is probably peripheral neuropathy—a type of nerve damage that can result from some chemotherapy treatments. As you describe, it often feels like tingling, weakness or numbness in the hands and feet. In addition to using opioids for neuropathy, doctors have used medicines designed to treat depression and seizures. These medicines are also effective against pain in some situations. Which of these drugs or combination of drugs is most appropriate for managing your pain depends on your particular situation and current use of other medications. A number of new drugs have been developed and are being tested for their effectiveness against peripheral neuropathy pain. It’s important to work with your doctor or nurse practitioner to see whether different medications might provide relief for you.